postpartum depression with my first baby eight years ago but at
that time I didn’t have anxiety and I didn’t take any medication.
And I started getting better after 3½ months itself. But now it’s
been three months that I am going through this. I have been taking medications (Paxil 20 mg, Buspar 10 mg) and getting counseling but
it’s not helping much. I still don’t feel myself and am having unwanted
updated 10:03 a.m. EDT, Tue September
How long will my postpartum depression last?
by Sheeza Ashraf, Fremont, California
I have a 4-month-old baby. I am
going through postpartum depression with a lot of anxiety and panic attacks. I
went through postpartum depression with my first baby eight years ago but at
that time I didn’t have anxiety and I didn’t take any medication. And I started
getting better after 3½ months itself. But now it’s been three months that I am
going through this. I have been taking medications (Paxil 20 mg, Buspar 10 mg)
and getting counseling but it’s not helping much. I still don’t feel myself and
am having unwanted thoughts. How long does postpartum depression last? Is this
temporary? Will this anxiety and depression ever go away? Should I stop the
medications and try it on my own? Does exercise help to get out of the
depression? Will I ever be normal like I was before?
Health Expert Dr.
Charles Raison Psychiatrist,
Emory University Medical School
I am sorry to hear
of your difficulties — you are far from alone in your struggles with postpartum
depression. Indeed, up to 20 percent of women become depressed in the six months
following delivery, but company doesn’t help much when it comes to depression —
or at least the company we typically provide in the U.S. Traditional cultures
understood the vulnerability of new mothers and would often surround them with
family and friends to help with the significant emotional and practical burdens
of coping with the newborn.
I am going to make some general
recommendations about what you might want to consider doing, based only on the
information you have provided above. As always, this should not be taken as
specific advice for your actual situation. That kind of advice can come only
from a clinician who knows you and is involved in your care.
most important, it is very important to continue medication when one is still
depressed, so given what you describe, I would counsel against stopping the
antidepressant. It is not clear how long you have been on the Paxil (generic:
paroxetine), but let’s assume you’ve been on it for at least six weeks. You are
on a low dose. A reasonable first step would be to talk with your doctor about
raising the dose to 40 mg a day and trying this dose for at least several weeks.
If you see no benefit, there are in general two paths your doctor might
recommend (and I say doctor in the generic sense, given that many folks nowadays
see physician assistants or nurse practitioners who often — in my experience —
do a better job diagnosing and treating depression than do MDs). First, your
doctor might add a second antidepressant or an atypical antipsychotic to your
Paxil. Although they are called “antipsychotics,” these agents (for example
Seroquel, Abilify, Zyprexa) are also widely used to help with severe depression
and anxiety and are often quite effective. Second, your doctor might switch you
from the Paxil to another antidepressant. Unfortunately, we have no scientific
way of knowing which agent you should switch to — our best data suggest that
they are all about equal. But one thing is clear: Many people who don’t do well
with one antidepressant will have a great response to a different
Anxiety and panic are quite common when one has a bad depression,
and they can be more miserable to endure than the feeling of depression itself.
It is unlikely that the low dose of Buspar (generic: buspirone) you are taking
is of much benefit. You might want to discuss with your doctor raising the dose
to at least 10 mg three times a day or discontinuing it. The best immediate way
to relieve disabling anxiety is through the use of benzodiazepines (for example
lorazepam or clonazepam). These medications can be lifesavers, but if you take
them for more than three or four weeks your body will become dependent upon
them, and should you want to stop, you will have to reduce them slowly under the
supervision of a doctor.
Let me say a word about exercise. Yes, exercise
has been shown in many studies not only to raise a person’s mood immediately,
but also to work over time as an antidepressant. Therefore, I strongly recommend
adding regular exercise to your treatment regimen. Try to exercise in the
morning, especially when it is sunny. To get the best effect you will need to
work up a sweat. I find that it is even better if you can exercise in a place
with some natural beauty — as being in nature is itself quite comforting for
most of us.
I don’t have an answer to your question about how long the
depression will last and whether it will ever go away. Everyone is different. We
do know, however, that the longer one stays depressed and/or the more episodes
one has had, the harder it is to treat the condition. This is just the
frightening truth of the disease, and it really highlights how important it is
for you to really get aggressive about your treatment. My sincere hope is that
whatever specific treatment route you follow, you will start feeling like
yourself again as quickly as possible.
Finally, whenever I talk about
specific pharmacologic treatments I need to disclose that in addition to my
academic work I have given lectures for two pharmaceutical companies in the last
year: Lilly and Wyeth. I have also served on an advisory board for Lilly in the
last 12 months.
335 total views, no views today